Are You Taking Too Many Prescriptions?
Medications are a tricky thing.
They can be lifesaving — when used appropriately. Sometimes, they are prescribed when they shouldn’t be or not prescribed when they should be. Or we don’t take them correctly. When you are taking a multitude of medicines, it becomes difficult to predict how the medications are going to interact with each other. That includes prescriptions, over-the-counter medicines, and herbal supplements.
Polypharmacy is often defined as the consumption of five or more prescriptions, medicines, and/or supplements, on a daily basis. In one 2016 study, 100 patients, both men and women over age 65, were admitted to a hospital. More than half of the patients received five to nine different drugs. On admission, more than 52 percent of potential drug-drug interactions were observed.
Polypharmacy is a big problem, especially in the elderly, says Dr. Stephen Avallone, an internal medicine expert with the University of Miami Health System.
Talk to your doctor about ALL the medications you take.
Yes, that includes vitamins and herbal supplements.
“During an initial visit, we often reconcile medications with the health issues in a patient’s file,” he says. “Those medications and supplements that are not aligned with a particular condition are usually the first to be considered for removal from a person’s medical regimen.”
Too many prescriptions can be harmful
Sleeping pills, anti-anxiety medications, and other medications may interfere with cognitive function and some combinations may put you at risk for injury. For instance, if you wake up groggy in the middle of the night after taking a sleep aid, you could trip and fall, leading to hip fracture requiring hip replacement, says Dr. Avallone.
Pharmacists have programs that alert them to potential interactions between two drugs. Unfortunately, it isn’t possible to accurately predict the side effects or clinical effects of a combination of drugs. Side effects vary among individuals, due to each individual’s genetic make-up.
“Excessive supplement use can also interfere with prescribed medications in some cases,” adds the doctor. “In an effort to stay well, sometimes people can take too much of a certain supplement or vitamin and don’t realize that it may be harmful rather than helpful.”
For example, high doses of Vitamin C may cause kidney stones to develop.
If you do feel like you are having a reaction to a drug, call your doctor for advice,” says Dr. Avallone. “Some drugs are crucial to your health and some, when stopped, must be tapered off to prevent rebound side effects.
“Don’t just decide on your own to stop taking a drug. Talk it over with your doctor first and come up with a plan you can live with.”
If you can’t get to your doctor, stop by your local pharmacy and speak with a pharmacist. Visit UHealthClinics.com for more information.
Mary Jo Blackwood, RN, MPH, is a contributing writer for UMiami Health News. Based in St. Louis, MO, and Colorado, she has written medical articles and webpages for consumer publications and major university health centers.